Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 419, NWS Sioux Falls, SD

October 4, 2005Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 4, 2005, 4:45 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2005, 4:45 PM CDT (21:45 UTC)
Expired
Oct 4, 2005, 5:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 4:50 PM CDTHAIL 0.756 Nnw Battle Creek, IAALSO SOME SMALL BRANCHES DOWN.
Oct 4, 5:03 PM CDTTSTM WND GST 60Holstein, IA
Oct 4, 5:10 PM CDTHAIL 0.88Holstein, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 042146
SVRFSD
IAC093-193-042215-
/O.NEW.KFSD.SV.W.0419.051004T2145Z-051004T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT TUE OCT 4 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 515 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ANTHON...OR ABOUT 23 MILES WEST OF IDA
  GROVE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORRECTIONVILLE AROUND 500 PM CDT
  CUSHING AROUND 505 PM CDT
  HOLSTEIN AROUND 515 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
      4238 9606 4256 9578 4255 9546 4256 9545
      4256 9542

$$

MG
2 follow-up statements
000 
WWUS53 KFSD 042203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE OCT 4 2005

IAC093-193-042215-
/O.CON.KFSD.SV.W.0419.000000T0000Z-051004T2215Z/
WOODBURY IA-IDA IA-
502 PM CDT TUE OCT 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR IDA AND WOODBURY COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM CORRECTIONVILLE TO HOLSTEIN...OR ALONG A LINE EXTENDING FROM 21 
MILES NORTHWEST OF IDA GROVE TO 10 MILES NORTHWEST OF IDA 
GROVE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED 6 
MILES NORTHWEST OF BATTLE CREEK WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
      4238 9606 4256 9578 4255 9546 4256 9545
      4256 9542

$$

MG
000 
WWUS53 KFSD 042215
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE OCT 4 2005

IAC093-193-042225-
/O.EXP.KFSD.SV.W.0419.000000T0000Z-051004T2215Z/
WOODBURY IA-IDA IA-
515 PM CDT TUE OCT 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR IDA AND WOODBURY COUNTIES
EXPIRES AT 515 PM CDT...

THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4239 9555 4237 9558 4227 9564 4223 9568
      4238 9606 4256 9578 4255 9546 4256 9545
      4256 9542

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:20 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 4, 3:20 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE OCT 4 2005

.DISCUSSION...
HEAVY RAIN POTENTIAL IS THE MAIN CONCERN THROUGH EARLY WEDNESDAY
MORNING. INTENSE BOUNDARY EXTENDING FROM SOUTHERN MINNESOTA ALONG
THE IA AND SD BORDER INTO ERN NEBRASKA.  WV IMAGERY SHOWS A STRONG
WAVE MOVING NORTHEAST INTO NEBRASKA WITH CONVECTION BEGINNING TO
DEVELOP IN SOUTH CENTRAL NEBRASKA.  WITH TEMPS IN THE MID TO UPPER
80S AND DEW POINTS APPROACHING 70...EXPECT CONVECTION TO RAPIDLY
DEVELOP LATE THIS AFTERNOON BEHIND THE SURFACE BOUNDARY IN NEBRASKA
AND MOVE INTO SOUTHEAST SOUTH DAKOTA. THERE COULD ALSO BE SOME
SURFACE BASED CONVECTION IN NW IA. WHILE AMPLE LOW LEVEL MOISTURE
AND HEAT EXISTS...LAPSE RATES ARE MARGINAL. VERY LARGE SHEAR ON THE
ORDER OF 20 KTS IN THE LOWEST 1 TO 2 KM  MAY TEAR APART ANY TOWERS
THAT DO NOT HAVE A STRONG UPDRAFT. WITH TEMPS AND DEW POINTS NEARING
CONVECTIVE TEMPS...STRONG UPDRAFTS MAY BE POSSIBLE SO THERE IS A
CONDITIONAL RISK OF SEVERE WEATHER. SHOULD SURFACE BASED STORMS
DEVELOP THIS EVENING...THERE IS A THREAT OF TORNADOES ALONG THE
BOUNDARY AS 0 TO 1 KM HELICITY IS OVER 100 J/KG. THERE IS ALSO JUST
ENOUGH LOW THETA-E AIR ABOVE THE SURFACE TO BRING A MARGINAL WIND
THREAT TO THE WARM SECTOR.  OTHERWISE...A LOW HAIL THREAT EXISTS
WITH ANY SUPERCELLS THAT FORM. THE LOW LAPSE RATES SHOULD PREVENT
VERY LARGE HAIL...I.E. 1.75 INCHES...FROM FORMING. THE LARGER THREAT
IS FLASH FLOODING. PWS ARE HOLDING AROUND 1.75 INCHES ALL NIGHT AND
THE SURFACE BOUNDARY REMAINS STATIONARY ALL NIGHT. CONVECTION WILL
BE MORE SCATTERED IN THE VERMILLION AND LOWER BIG SIOUX VALLEY BUT
WILL COALESCE INTO AN LARGE MCS AT IT MOVE NORTHEAST TOWARD SIOUX
FALLS AND THEN INTO SOUTHWEST MINNESOTA.  WIDESPREAD HEAVY RAIN IS
POSSIBLE IN SOUTHWEST MINNESOTA WHILE MORE ISOLATED HEAVY IS
EXPECTED TOWARD VERMILLION. THE FRONT WILL PUSH EAST AFTER 3 AM AND
SHOULD EXIT THE CWA SHORTLY AFTER SUNRISE.  AS THE FRONT MOVES
BY...TEMPS WILL FALL FROM THE UPPER 60S AND 70S INTO THE 40S AND 50S
IN A COUPLE OF HOURS.

ONCE FRONT FINALLY PUSHES OUT OF THE CWA BY LATE MORNING ON
WEDNESDAY...ANTICIPATE GENERAL DRYING CONDITIONS...THOUGH A GOOD BIT
OF CLOUDINESS MAY LINGER OVER THE REGION WITH THE MAIN LOW PASSING
TO THE NORTH.  HAVE TEMPERATURES FALLING THROUGH MUCH OF THE DAY
OVER CENTRAL AND EASTERN PORTIONS OF THE CWA AS THE COLDER AIR
FILTERS IN...AND ONLY SLIGHT TEMPERATURE RISES OVER MORNING LOWS IN
IN THE WESTERN PORTIONS OF THE AREA.  WILL ALSO BE SOME WIND
CONCERNS WITH SUSTAINED WINDS OF AROUND 30 KTS OVER WESTERN AREAS OF
THE CWA.  WHILE THIS DOES MEET ADVISORY CRITERIA...WE FELT THAT
FLOODING ISSUES WERE A BIGGER CONCERN FOR THE PUBLIC IN THE SHORT
TERM.  DID KEEP SOME SLIGHT CHANCE POPS IN THE NORTH INTO WEDNESDAY
NIGHT WITH SOME WRAP AROUND MOISTURE OVER THE AREA.  IF ANY
PRECIPITATION DOES FALL...LOOKS TO BE IN THE FORM OF VERY LIGHT SNOW
BY THE EVENING HOURS AS TEMPS FALL INTO THE MID 30S.  THERE ARE
RATHER BIG MODEL DISCREPANCIES WITH REGARD TO THE AMOUNT AND
DURATION OF THE WRAP AROUND MOISTURE...WITH THE NAM MUCH MORE
AGGRESSIVE IN THIS REGARD.  THE REASON FOR THIS IS THAT THE NAM
PROGS THE UPPER LEVEL LOW MUCH FARTHER SOUTH THAN THE GFS
DOES...OVER NORTHERN SOUTH DAKOTA VS OVER NORTHERN NORTH DAKOTA PER
THE GFS.  IN ADDITION...BOTH MODELS ARE HINTING AT A WAVE COMING OUT
OF THE WYOMING OR COLORADO REGION AND CROSSING THE FSD CWA ON
THURSDAY.  ONCE AGAIN THE NAM IS MUCH MORE AGGRESSIVE WITH THIS
FEATURE...PROGGING SMALL CHANCE POPS OVER THE NORTHERN PORTIONS OF
THE REGION THROUGH THE DAY ON THURSDAY.  HOWEVER...I SEE LITTLE IN
THE WAY OF FORCING WITH THE WAVE...SO I DOUBT ANYTHING WILL OCCUR.
WITH THAT BEING SAID...I DID KEEP SOME SLIGHT CHANCE POPS IN THE FAR
NORTH INTO THURSDAY ON THE OUTSIDE CHANCE THAT SOMETHING DEVELOPS.
AFTER THAT...DRYING TREND LOOKS TO BE IN FULL SWING THROUGH THE
WEEKEND WITH A GRADUAL WARMING TREND THROUGH THE PERIOD...INTO THE
MID AND UPPER 60S BY SUNDAY.  MODELS STILL INDICATING A FAIRLY
SIGNIFICANT STORM SYSTEM PUSHING INTO THE REGION FOR THE BEGINNING
OF NEXT WEEK AS A DEEP TROUGH CARVES ITSELF OUT OVER THE WESTERN
U.S. DURING THE WEEKEND.  CONTINUED WITH ONLY SMALL CHANCE POPS ON
MONDAY AND TUESDAY UNTIL THIS SYSTEM IS BETTER DEFINED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...SDZ040-056-062-066-067-069>071 FLASH FLOOD WATCH 00Z-09Z
MN...MNZ071-072-080-081-089-090-097-098 FLASH FLOOD WATCH 00Z-09Z
IA...IAZ001<003-012 FLASH FLOOD WATCH 00Z-09Z
NE...NEZ013 FLASH FLOOD WATCH 00Z-09Z
&&

DISCUSSION...PS/JM
Hazardous weather outlook, Oct 4, 12:42 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 PM CDT TUE OCT 04 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1242 PM CDT TUE OCT 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON IN
NORTHWEST IOWA AND COULD PRODUCE DIME SIZE HAIL.  THUNDERSTORMS
ARE THEN EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN
NEBRASKA AND SPREAD INTO NORTHWEST IOWA AND FAR SOUTHEAST SOUTH
DAKOTA BY THE EVENING.	THESE STORMS WILL HAVE THE POTENTIAL OF
PRODUCING HAIL UP TO HALF DOLLAR SIZE.	IN ADDITION...AN ISOLATED
TORNADO MAY BE POSSIBLE...ESPECIALLY NEAR THE SOUTH DAKOTA AND
IOWA BORDER. THE TORNADO THREAT IS EXPECTED TO END BY 9 PM WHILE
THE THREAT FOR LARGE HAIL WILL END BY MIDNIGHT.

FLOODING...
THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING
TUESDAY NIGHT. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
CREATE RAINFALL TOTALS OF POTENTIALLY 3 TO 4 INCHES...ESPECIALLY
ACROSS SOUTHWEST MINNESOTA.  ISOLATED AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE IN FAR SOUTHEAST SOUTH DAKOTA AND FAR NORTHWEST IOWA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP
WEDNESDAY...WITH THE POTENTIAL FOR A FEW GUSTS TO 45 MPH ALONG
THE BUFFALO RIDGE.  IN ADDITION...MUCH COOLER AIR WILL SPREAD
INTO THE AREA...AND BRING THE THREAT FOR FROST AND FREEZING
TEMPERATURES THURSDAY MORNING...AND AGAIN FOR PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Oct 4, 4:09 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE OCT 4 2005

IAZ001>003-012>013-013-020>022-031>032-NEZ013>014-SDZ070>071-
050400-
BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-
PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-CLAY-UNION-
409 PM CDT TUE OCT 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
830 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
AREA...

IN IOWA THIS WATCH INCLUDES 11 COUNTIES

IN NORTHWEST IOWA

BUENA VISTA... CHEROKEE... CLAY...
DICKINSON... IDA... LYON...
OBRIEN... OSCEOLA... PLYMOUTH...
SIOUX... WOODBURY...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST NEBRASKA

DAKOTA... DIXON...

IN SOUTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST SOUTH DAKOTA

CLAY... UNION...

THIS INCLUDES THE CITIES OF...CHEROKEE...ELK POINT...IDA GROVE...
LE MARS...NORTH SIOUX CITY...ORANGE CITY...PONCA...PRIMGHAR...
ROCK RAPIDS...SHELDON...SIBLEY...SIOUX CENTER...SIOUX CITY...
SOUTH SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE...
VERMILLION AND WAKEFIELD.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:06 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola24 min
Oct 4, 5:09 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee36 min
Oct 4, 6:00 PM CDTFlash Flood WarningFSDPlymouth, Woodbury2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.